Atypical Femur Fractures and Cortical Thickening in Osteoporotic Patients Treated with BisphosphonatesManuel Diaz Curiel*, Natalia Bravo Martin and Rosa Maria Arboiro Pinel
Metabolic Bone Diseases Unit, Department of Internal Medicine, Fundacion Jimenez Diaz Hospital, Madrid, Spain
- Corresponding Author:
- Manuel Diaz Curiel
Metabolic Bone Diseases Unit
Department of Internal Medicine
Fundacion Jimenez Diaz Hospital, Madrid, Spain
Tel: 0034 646001593
E-mail: [email protected]
Received date: May 22, 2017; Accepted date: May 29, 2017; Published date: June 05, 2017
Citation: Curiel MD, Martin NB, Pinel RMA (2017) Atypical Femur Fractures and Cortical Thickening in Osteoporotic Patients Treated with Bisphosphonates. J Osteopor Phys Act 5:201. doi:10.4172/2329-9509.1000201
Copyright: © 2017 Curiel MD, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Patients treated with bisphosphonates (BP) may present atypical femoral fractures (AFF) as a complication with an incidence of 3.2-50 cases per 10,000 person-years. The existence of cortical thickening is sometimes related to the appearance of atypical fracture. So, from the clinical point of view, in patients treated with bisphosphonates, the appearance of cortical thickening must suggest the change of treatment in order to avoid fractures. Case report: We present a case of atypical fracture, with bilateral cortical thickening as a predictor of atypical femur fracture, in a patient using BP for years. The main symptom developed by the patient through the years BP were taken was bilateral thigh pain. Conclusion: There is some evidence of a relationship between long-term BP and a specific type of femoral fracture with radiographic features (including cortical thickening) and some clinical features as prodromal pain. However, atypical fractures are uncommon, and with correct indication, the utility of antiresorptives are not discussed. Physicians and patients should know the possibility of AFF and the possible bilateral involvement of this rare complication, in order to assess the risk-benefit of continuing/withdrawing treatment with BPs.